Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 178, NWS Wichita, KS

May 24, 2003Ellsworth County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 24, 2003, 5:35 PM CDT for Ellsworth County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2003, 5:35 PM CDT (22:35 UTC)
Expired
May 24, 2003, 6:15 PM CDT
In force
40 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Ellsworth County, KS

The radar

The Wichita radar (KICT), 128 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2003-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2003-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-286 J/kg
Mixed-layer LCL
1542 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 242235
SVRICT
KSC053-242315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
535 PM CDT SAT MAY 24 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLSWORTH COUNTY IN CENTRAL KANSAS

* UNTIL 615 PM CDT.

* AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES EAST OF KANOPOLIS...OR ABOUT 7 MILES
  EAST OF ELLSWORTH...MOVING SOUTH AT 30 MPH.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...

SEEK A STURDY SHELTER IMMEDIATELY

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
ELLSWORTH COUNTY UNTIL 615 PM CDT.

LAT...LON 3886 9802 3877 9820 3853 9809 3854 9794
          3869 9793

$$

/OMITT

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:28 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 24, 3:28 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
328 PM CDT SAT MAY 24 2003

MAIN FCST CONCERN THIS PAGE IS PRECIP CHANCES TNGHT AND SUN.

TNGHT-SUN:  ONE OF THE MAIN COMPONENTS FOR CONVECTION THE LAST
COUPLE OF NIGHT HAS BEEN A DECENT LLJ. THIS EVENING 850MB WINDS SHUD
TURN OUT OF THE NORTH, LIMITING OUR PRECIP CHANCES. ALSO QUITE A BIT
OF DOWNGLIDE IN THE 300K-305K LAYERS. RIGHT NOW PREV FCST HAS SLGHT
CHANCE IN. ON THE FENCE ON WHETHER TO KEEP IT OR NOT. WITH SOME
TOWERING CU STILL OUT THERE, ESPECIALLY ACROSS NORTHERN ZONES, WL
JUST KEEP SLGHT CHANCE IN THIS EVENING. WL ALSO NEED TO THROW SOME
PATCHY FOG IN FOR TNGHT, AS WET GROUNDS SHUD AID IN SOME
DEVELOPMENT.  GIVEN THE FCSTED SET-UP, IT LOOKS LIKE SHOWERS AND
STORMS WILL DEVELOP IN THE LOW LEVEL UPSLOPE FLOW OVER THE HIGH
PLAINS SUN. ONCE AGAIN THE KF ETA DID A VERY GOOD JOB WITH PRECIP
LOCATION AND TIMING. WL FOLLOW THIS ONCE AGAIN AND TAKE POPS OUT FOR
SUN, THIS THINKING WAS ALSO SHARED BY SURROUNDING OFFICES.

MON-TUES: UPPER RIDGE WL INTENSIFY MON OVER THE ROCKIES. THIS SHUD
PUSH THE PRECIP INTO TWO GENERAL REGIONS. FIRST IN UPSLOPE REGIME
OVER THE HIGH PLAINS, AND ASSOCIATED WITH THE UPPER LOW OVER THE
OHIO VALLEY. THEREFORE, WL GO DRY THE REST OF THE FCST. A WARM UP WL
COMMENCE TUES, AS MID AND UPPER 70S WL DEFINITELY BE POSSIBLE.

WED-SAT: NOT MUCH CHANGE IN THINKING THROUGH THIS PERIOD COMPARED TO
THE LAST FEW DAYS IVE DONE THE FCST. BOTH ECM AND GFS AGREE ON
UPPER RIDGE SITUATED OVER THE CENTRAL ROCKIES BY 12Z WED. THIS WOULD
PLACE A SFC RIDGE GENERALLY OVER THE OKLAHOMA AND TEXAS PANHANDLES.
THE PLACEMENT OF THIS HIGH WL BEGIN TO PROMOTE SOME DOWNSLOPING
ACROSS CWA, ESPECIALLY FOR THURS AS THE HIGH SLIPS FURTHER SW. LOOK
FOR HIGHS BY THURS AT LEAST IN THE MID 80S. TEMPS FRI COULD BE
TRICKY AS BOTH GFS AND ECM BRING A TROUGH CLOSE TO AREA.  850MB
TEMPS REALLY GET CRANKED UP BY 12Z FRI. THESE TEMPS WL BE WARM
ENOUGH TO SUPPORT UPPER 80S TO NEAR 90. THE TRICKY PART WL BE WHEN
THIS TROUGH SWINGS THROUGH. FOR NOW WL JUST GO LOW TO MID 80S. BUT
IF THIS TROUGH HANGS UP, WE COULD EASILY GET 90.  NEVERTHELESS, A
DECENT WARM-UP WL BE IN STORE WED-FRI.

FCSTID = 7/LAWSON
ICT   57  72  53  73 /  20  10   0   0
HUT   56  71  51  72 /  20  10   0   0
EWK   56  72  52  73 /  20  10   0   0
EQA   56  72  52  73 /  20  10   0   0
WLD   58  73  54  74 /  20  10   0   0
RSL   54  71  51  72 /  20  10   0   0
GBD   54  71  50  72 /  20  10   0   0
SLN   57  72  51  75 /  20  10   0   0
MPR   56  72  52  73 /  20  10   0   0
CFV   58  71  54  73 /  20  10   0   0
CNU   56  71  52  73 /  20  10   0  10
K88   56  71  52  72 /  20  10   0   0

.ICT...
KS...NONE.
Hazardous weather outlook, May 24, 12:07 PM CDT, 5 hours 28 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1207 PM CDT SAT MAY 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ONLY A SLIGHT CHANCE FOR THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING.  IF STORMS DEVELOP, THEY WILL GENERALLY
REMAIN BELOW SEVERE CRITERIA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

CHANCE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:57 AM CDTSevere Thunderstorm WarningICTKingman63 min
May 24, 4:14 AM CDTSevere Thunderstorm WarningICTLincoln, Russell46 min
May 24, 5:00 AM CDTSevere Thunderstorm WarningICTSaline45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.